• Bernoulli
  • Volume 25, Number 3 (2019), 2279-2300.

The first order correction to harmonic measure for random walks of rotationally invariant step distribution

Longmin Wang, KaiNan Xiang, and Lang Zou

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let $D\subset\mathbb{R}^{d}\ (d\geq2)$ be an open simply-connected bounded domain with smooth boundary $\partial D$ and $\mathbf{0}=(0,\ldots,0)\in D$. Fix any rotationally invariant probability $\mu$ on closed unit ball $\{z\in\mathbb{R}^{d}:\vert z\vert\leq1\}$ with $\mu(\{\mathbf{0}\})<1$. Let $\{S_{n}^{\mu}\}_{n=0}^{\infty}$ be the random walk with step-distribution $\mu$ starting at $\mathbf{0}$. Denote by $\omega_{\delta}(\mathbf{0},\mathrm{d}z;D)$ the discrete harmonic measure for $\{\delta S_{n}^{\mu}\}_{n=0}^{\infty}\ (\delta>0)$ exiting from $D$, which is viewed as a probability on $\partial D$ by projecting suitably the first exiting point to $\partial D$. Denote by $\omega(\mathbf{0},\mathrm{d}z;D)$ the harmonic measure for the $d$-dimensional standard Brownian motion exiting from $D$. Then in the weak convergence topology, \begin{equation*}\lim_{\delta\rightarrow0}\frac{1}{\delta}\bigl[\omega_{\delta}(\mathbf{0} ,\mathrm{d}z;D)-\omega(\mathbf{0},\mathrm{d}z;D)\bigr]=c_{\mu}\rho_{D}(z)\,\vert \mathrm{d}z\vert ,\end{equation*} where $\rho_{D}(\cdot)$ is a smooth function depending on $D$ but not on $\mu$, $c_{\mu}$ is a constant depending only on $\mu$, and $|\mathrm{d}z|$ is the Lebesgue measure with respect to $\partial D$. Additionally, $\rho_{D}(z)$ is determined by the following equation: For any smooth function $g$ on $\partial D$, \begin{equation*}\int_{\partial D}g(z)\rho_{D}(z)\,\vert \mathrm{d}z\vert =\int_{\partial D}\frac{\partial f}{\partial\mathbf{n}_{z}}(z)H_{D}(\mathbf{0},z)\,\vert \mathrm{d}z\vert ,\end{equation*} where $f$ is the harmonic function in $D$ with boundary values given by $g$, $H_{D}(\mathbf{0},z)$ is the Poisson kernel and derivative $\frac{\partial f}{\partial\mathbf{n}_{z}}$ is with respect to the inward unit normal $\mathbf{n}_{z}$ at $z\in\partial D$.

Article information

Bernoulli, Volume 25, Number 3 (2019), 2279-2300.

Received: September 2017
Revised: May 2018
First available in Project Euclid: 12 June 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

discrete harmonic measure first order correction harmonic measure random walk


Wang, Longmin; Xiang, KaiNan; Zou, Lang. The first order correction to harmonic measure for random walks of rotationally invariant step distribution. Bernoulli 25 (2019), no. 3, 2279--2300. doi:10.3150/18-BEJ1054.

Export citation


  • [1] Axler, S., Bourdon, P. and Ramey, W. (2001). Harmonic Function Theory, 2nd ed. Graduate Texts in Mathematics 137. New York: Springer.
  • [2] Brychkov, Y.A. (2008). Handbook of Special Functions: Derivatives, Integrals, Series and Other Formulas. Boca Raton, FL: CRC Press.
  • [3] Chelkak, D. and Smirnov, S. (2011). Discrete complex analysis on isoradial graphs. Adv. Math. 228 1590–1630.
  • [4] Dai, Y. (2017). The exit distribution for smart kinetic walk with symmetric and asymmetric transition probability. J. Stat. Phys. 166 1455–1463.
  • [5] Garnett, J.B. and Marshall, D.E. (2005). Harmonic Measure. New Mathematical Monographs 2. Cambridge: Cambridge Univ. Press.
  • [6] Gasper, G. and Rahman, M. (2004). Basic Hypergeometric Series, 2nd ed. Encyclopedia of Mathematics and Its Applications 96. Cambridge: Cambridge Univ. Press.
  • [7] Gilbarg, D. and Trudinger, N.S. (2001). Elliptic Partial Differential Equations of Second Order. Berlin: Springer.
  • [8] Hughes, B.D. (1995). Random Walks and Random Environments: Random Walks. Oxford Science Publications 1. New York: Clarendon Press.
  • [9] Jerison, D. (1990). Regularity of the Poisson kernel and free boundary problems. Colloq. Math. 60/61 547–568.
  • [10] Jiang, J. and Kennedy, T. (2017). The difference between a discrete and continuous harmonic measure. J. Theoret. Probab. 30 1424–1444.
  • [11] Karatzas, I. and Shreve, S.E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. New York: Springer.
  • [12] Kennedy, T. (2016). The first order correction to the exit distribution for some random walks. J. Stat. Phys. 164 174–189.
  • [13] Lawler, G.F. (1991). Intersections of Random Walks. Boston, MA: Birkhäuser.
  • [14] Lawler, G.F. and Limic, V. (2010). Random Walk: A Modern Introduction. Cambridge Studies in Advanced Mathematics 123. Cambridge: Cambridge Univ. Press.
  • [15] Mörters, P. and Peres, Y. (2010). Brownian Motion. Cambridge Series in Statistical and Probabilistic Mathematics 30. Cambridge: Cambridge Univ. Press.
  • [16] Watson, G.N. (1944). A Treatise on the Theory of Bessel Functions. Cambridge: Cambridge Univ. Press.
  • [17] Zabczyk, J. (1970). Sur la théorie semi-classique du potentiel pour les processus à accroissements indépendants. Studia Math. 35 227–247.